Thank you for your inquiry.
Anaphylaxis due to Cidex OPA has been reported on a number of occasions in regards to cystoscopy. The reason for the increased incidence of anaphylaxis in patients with bladder cancer is believed to be due to the fact that such patients have been exposed to phthalaldehyde multiple times as implied in a letter from the manufacturer that you can read here.
I am not aware of any reports of anaphylactic reactions occurring during gastrointestinal procedures related to Cidex OPA. However, there have been reports of anaphylaxis occurring during otolaryngologic procedures. I have copied the abstracts of the references to these below for your interest.
Nonetheless, I am not aware of any warning regarding the use of Cidex in the use of either gastroenterological endoscopy or otolaryngologically related endoscopy. Obviously, based upon previous reports, such reactions are still possible.
Since there is, however, at least to my knowledge and according to a literature search, no warning about the use of other agents for any procedure other than cystoscopy, I cannot give you any definitive advice regarding the use of Cidex OPA in sterilizing instruments used for these other procedures. But for cystoscopy, alternative sterilizing agents should be employed.
I think it might be helpful to you regarding obtaining further information in regards to the use of this agent in procedures other than cystoscopy to contact the manufacturer to see whether they have any official position in this regard because cases may have been reported to them that have not been noted in the literature. I have copied the contact information for you below:
102 First Street South
Kalona, Iowa 52247-9589
Phone: 319.248.6757 / 800.445.6741
Fax: 319.248.6660 / 877.329.2482
In summary, it is clear that patients who have cystoscopy procedures are at risk of anaphylaxis due to Cidex OPA, especially in those with bladder cancer who may need multiple procedures. It is also clear that such reactions have been reported in patients receiving upper airway endoscopy procedures. However, although there are warnings regarding the use of Cidex OPA from the manufacturer in cystoscopic procedures, I have found no such warnings for either upper airway endoscopy or gastroenterologic procedures. But I would suggest contacting the manufacturer who might have information in this regard that I was unable to obtain.
Thank you again for your inquiry and we hope this response is helpful to you.
J Endourol. 2008 Sep;22(9):2181-4. doi: 10.1089/end.2007.0358.
Anaphylaxis following cystoscopy with equipment sterilized with Cidex OPA (ortho-phthalaldehyde): a review of two cases.
Cooper DE, White AA, Werkema AN, Auge BK.
Department of Urology, Naval Medical Center San Diego, San Diego, California 92134-3200, USA.
Purpose: Ortho-phthalaldehyde (Cidex OPA) is a commonly used solution for rapid sterilization of flexible endoscopic equipment. We report two cases of anaphylaxis following cystoscopy with endoscopes sterilized with this agent. Only a handful of such reactions have been reported in the published literature, the majority of which are in the bladder cancer population undergoing surveillance cystoscopy.
Patients and Methods: We reviewed the clinical presentation of two cases of anaphylaxis following flexible cystoscopy with instruments sterilized with ortho-phthalaldehyde. We further describe their subsequent evaluation by an allergy and immunology specialist who performed skin testing to confirm a suspected ortho-phthalaldehyde allergy.
Results: Both patients were skin test positive to ortho-phthalaldehyde antigen. As a result, sterilization techniques for our flexible endoscopes has been altered. To date, no further anaphylactic reactions have occurred in our bladder cancer patients, including the two cases presented herein following subsequent cystoscopic evaluations.
Conclusions: Ortho-phthalaldehyde-sterilized cystoscopes have been associated with anaphylactic reactions in a small number of patients who have undergone repeated cystoscopy. The manufacturer has already made recommendations to avoid this agent in bladder cancer patients. It may be prudent to extend this practice to other populations undergoing repeat cystoscopy.
J Allergy Clin Immunol. 2004 Aug;114(2):392-7.
Nine episodes of anaphylaxis following cystoscopy caused by Cidex OPA (ortho-phthalaldehyde) high-level disinfectant in 4 patients after cytoscopy.
University of California, Irvine College of Medicine, Newport Beach, CA 92660, USA.
Background: Ortho-phthalaldehyde (OPA) is a high-level disinfectant commonly used for processing heat-sensitive medical devices.
Objective: We report 4 patients who experienced 9 episodes of anaphylaxis following cystoscopy after a urology practice switched from using Cidex (glutaraldehyde [GTA]) to OPA for disinfecting their cystoscopes.
Methods: Allergic evaluations consisted of: skin testing to saline, histamine, glycerin, lidocaine, latex, GTA, and OPA and blood tests for total immunoglobulin E (IgE) and latex specific IgE.
Findings: The 4 patients were evaluated after 3 of them had experienced 2 episodes of anaphylaxis and one of them 3 episodes following outpatient cystoscopy for ongoing evaluation of bladder cancer. Skin testing of subjects and controls to lidocaine, latex, latex specific IgE, and GTA was negative. Skin testing to OPA resulted in immediate wheal and flare reactions in all 4 patients within 20 minutes and late reactions at 24 hours but negative reactions in controls. Subsequent to the testing, 3 of the patients returned for repeat cystoscopy in which GTA but not OPA was used to disinfect the cystoscopes and tolerated the procedure.
Conclusions: OPA solution should be considered a cause of anaphylactic/allergic reactions following cystoscopy and possibly following instrumentation with other medical devices disinfected by this material.
Allergol Int. 2007 Sep;56(3):313-6. Epub 2007 Jul 1.
Three cases of ortho-phthalaldehyde-induced anaphylaxis after laryngoscopy: detection of specific IgE in serum.
Suzukawa M, Komiya A, Koketsu R, Kawakami A, Kimura M, Nito T, Yamamoto K, Yamaguchi M.
Department of Allergy and Rheumatology, University of Tokyo Graduate School of Medicine, Tokyo, Japan.
Background: Ortho-phthalaldehyde (OPA) has recently been used as a disinfectant for various medical apparatuses. OPA is not generally recognized as a potential allergen.
Case Summary: Subsequent to our recent report describing a patient presenting with OPA-induced anaphylaxis following laryngoscopy, we experienced two more such cases. In all three cases, the basophil histamine release test was useful for identifying the allergen as OPA. OPA-specific IgE was successfully detected in the serum of the patients by ELISA.
Discussion: Physicians and co-medical workers need to be aware of potential allergens to which patients may be exposed during routine medical procedures.
J Allergy Clin Immunol. 2006 Jun;117(6):1500-1. Epub 2006 Mar 31.
Ortho-phthalaldehyde-induced anaphylaxis after laryngoscopy.
Suzukawa M, Yamaguchi M, Komiya A, Kimura M, Nito T, Yamamoto K.
Phil Lieberman, M.D.